Washington, 2004

Cold in Washington, January 4 to 5, 2004

January 4 to 5, 2004 · NWS PDT · 7 events in 7 counties and zones

An arctic air mass moved south out of British Columbia, setting daily low record low temperatures for January 5th. Some of the daily low temperatures, several of which were records, observed in degrees Fahrenheit included: -21 Whitman Mission; -16 Ellensburg; -15 Eltopia; -14 in Yakima, and Selah; -12 Walla Walla, Wapato, and Dayton; -10 Bickleton; -9 Sunnyside; -8 Prosser; and -6 in Richland.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An arctic air mass moved south out of British Columbia, setting daily low record low temperatures for January 5th. Some of the daily low temperatures, several of which were records, observed in degrees Fahrenheit included: -21 Whitman Mission; -16 Ellensburg; -15 Eltopia; -14 in Yakima, and Selah; -12 Walla Walla, Wapato, and Dayton; -10 Bickleton; -9 Sunnyside; -8 Prosser; and -6 in Richland. Frigid temperatures and poor driving conditions caused numerous school closures and cancellations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 4, 2:30 PM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Jan 4, 2:30 PM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
230 PM PST SUN JAN 4 2004

.SHORT TERM...CONCERN THIS PACKAGE IS WITH TEMPERATURES THROUGH
MIDWEEK ALONG WITH PRECIPITATION CHANCES AND ACCUMULATING SNOWS ON
TUESDAY WITH FREEZING RAIN POSSIBLE TUESDAY NIGHT.

ARCTIC AIR WAS POURING INTO THE TWO STATE AREA TODAY. SOME BREAKS IN
THE CLOUDS WERE OCCURRING ACROSS THE REGION AND WHERE THESE BREAKS
DEVELOP TONIGHT...OVERNIGHT LOWS WILL PLUMMET. MOST LOCATIONS BY
MONDAY MORNING WILL EXPERIENCE NEGATIVE DIGITS.

THE ARCTIC AIR WILL REMAIN IN PLACE TOMORROW AND AFTERNOON HIGHS WILL
STRUGGLE TO REACH THE TEENS. ABUNDANT MOISTURE OVER THE NORTHEAST
PACIFIC WILL MAKE ITS WAY TOWARD THE PACNW TOMORROW. THIS WILL
SPREAD INTO THE RDM AREA BY AFTERNOON WITH SOME SNOW SHOWERS
POSSIBLE. THE MOISTURE WILL EXPAND INTO THE REMAINDER OF THE AREA
MONDAY NIGHT WITH LIGHT SNOW DEVELOPING ACROSS MOST PORTIONS OF THE
REGION BY TUESDAY MORNING.

BY TUESDAY THE LOW LEVEL WINDS TURN INTO A WARMER AND MOIST SSW FLOW
AND OVERRUN THE ARCTIC COLD AIR IN PLACE OVER THE TWO STATE AREA.
WITH AN APPROACHING DISTURBANCE COMBINING WITH THE MOISTURE...SNOW
IS EXPECTED TO EXPAND IN COVERAGE AND INTENSITY TUESDAY WITH
SIGNIFICANT ACCUMULATIONS POSSIBLE. THIS HAS PROMPTED THE ISSUANCE
OF A WINTER STORM WATCH FOR THE ENTIRE AREA TUESDAY AND TUESDAY
NIGHT. THE INFLUX OF WARM AIR WILL ALSO POSE A CHALLENGE TO
TEMPERATURES. FORECAST SOUNDINGS INDICATE COLD AIR TRAPPED AT THE
SURFACE WITH MUCH WARMER AIR ALOFT. THIS MAY RESULT IN A CHANGE OVER
FROM SNOW TO FREEZING RAIN TUESDAY NIGHT MAKING TRAVEL EVEN MORE
TREACHEROUS. THIS CHANGEOVER MAY BE SLOWER TO OCCUR OVER THE BASIN
AND ALONG THE EAST SLOPES OF THE WASHINGTON CASCADES. VP

.LONG TERM...A MUCH WARMER BUT UNSETTLED WEATHER PATTERN WILL
PREVAIL THROUGHOUT THE EXTENDED PERIOD AS THE FLOW WILL BE MORE
SOUTHWEST FROM OFF THE PACIFIC.  THIS WILL DRAW IN FREQUENT PACIFIC
WEATHER SYSTEMS IN THE MOIST SOUTHWEST FLOW.  EACH SYSTEM WILL GO TO
THE NORTH OF THE FORECAST AREA CREATING A SOUTH TO SOUTHEAST
PRESSURE GRADIENT.  THIS WILL ENHANCE PRECIPITATION OVER THE
NORTHERN PORTIONS OF THE FORECAST AREA...MAINLY ALONG THE CASCADE
EAST SLOPES AND ADJACENT VALLEYS.  COLD AIR IS LIKELY TO STICK IN
THESE PLACES LONGER THAN THE REST OF THE REST OF THE FORECAST AREA
SO WILL KEEP A MENTION OF SNOW OR FREEZING RAIN IN ON WEDNESDAY.
AFTER THAT HOWEVER 850 MB TEMPERATURES WARM UP SIGNIFICANTLY WITH
EACH PASSING WEATHER SYSTEM UNTIL THE END OF NEXT WEEK WHEN EVEN THE
MOUNTAINS MAY SEE JUST RAIN BY NEXT WEEKEND.  THIS WILL POSE A
POSSIBLE FLOODING THREAT WITH RAPID SNOW MELT...ESPECIALLY IN THE
LOWER ELEVATIONS WHERE THERE IS CURRENTLY A MODERATE TO HEAVY
SNOWPACK.  EXPECT TEMPERATURES TO APPROACH THE 40S TO NEAR 50 BY
NEXT WEEKEND IN THE VALLEYS AND 30S TO 40S IN THE MOUNTAINS.  RSC.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) -6 12 6 28 / 00 00 20 80
WALLA WALLA         -5 14 8 28 / 00 00 20 80
TRI-CITIES          -8 14 6 27 / 00 00 20 80
YAKIMA              -9 13 7 25 / 00 00 20 80
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WATCH FOR TUESDAY AND TUESDAY NIGHT FOR THE ENTIRE
AREA.
WA...WINTER STORM WATCH FOR TUESDAY AND TUESDAY NIGHT FOR THE ENTIRE
AREA.
&&
Hazardous weather outlook, Jan 4, 5:00 AM PST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST SUN JAN 4 2004

ORZ041>050-WAZ024>030-051300-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

AN ARCTIC FRONT WILL CONTINUE TO DROP SOUTHWARD INTO CENTRAL OREGON
TODAY. SNOW CAN BE EXPECTED ALONG THE FRONT WITH ACCUMULATIONS OF 1
TO 3 INCHES ACROSS CENTRAL AND EASTERN OREGON. BEHIND THE FRONT ARE
VERY COLD CONDITIONS WITH WIND CHILL TEMPERATURES DROPPING BELOW
ZERO.

.DAYS TWO THROUGH SEVEN...

VERY COLD CONDITIONS WILL PERSIST INTO MONDAY. A NEW WEATHER SYSTEM
IS EXPECTED TO ARRIVE LATE MONDAY AND TUESDAY PRODUING WIDESPREAD
SNOW THEN CHANCING OVER TO A MIX OF PRECIPITATION LATE TUESDAY.
WARMER AND UNSETTLED CONDITIONS EXPECTED THROUGH THE REMAINDER OF THE
OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Lower Columbia Basin

When
January 4, 8:00 PM PST to January 5, 10:00 AM PST
Where
Lower Columbia Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kittitas Valley

When
January 4, 8:00 PM PST to January 5, 10:00 AM PST
Where
Kittitas Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.791, -120.709 (the zone’s center; the record gives no point)

Cold/Wind Chill, Yakima Valley

When
January 4, 8:00 PM PST to January 5, 10:00 AM PST
Where
Yakima Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

Cold/Wind Chill, Blue Mountain Foothills

When
January 4, 8:00 PM PST to January 5, 10:00 AM PST
Where
Blue Mountain Foothills forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Slopes Southern Cascades

When
January 4, 8:00 PM PST to January 5, 10:00 AM PST
Where
East Slopes Southern Cascades forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Northwest Blue Mountains

When
January 4, 8:00 PM PST to January 5, 10:00 AM PST
Where
Northwest Blue Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Columbia River Gorge

When
January 4, 8:00 PM PST to January 5, 10:00 AM PST
Where
East Columbia River Gorge forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.874, -120.789 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383758, 5383759, 5383760, 5383761, 5383762, 5383763, 5383764.